According to Jones, whose office oversees 27 facilities that use radioactive medications, the patient received a radioembolization brachytherapy treatment intended for a different patient. In the end, the mistake was identified before the second patient was treated, and the affected patient received about one-third of the dose prescribed in the treatment plan.
"The cause of the medical event was human error which resulted in the [medical center, a Utah Division of Radiation Control] licensee administering the wrong radiopharmaceutical dose to the patient," according to the one-page letter state regulators sent to the Nuclear Regulatory Commission (NRC) about the incident.
The state investigated the case over two months and determined Intermountain in Murray had taken proper corrective actions. State radiation officials did not issue any notice of violation or fines.
Julie Felice, Intermountain radiation safety officer, called the situation "isolated" but noted the underdosed patient "was not harmed in any way." In addition, the incident prompted an internal review and new protocols.
"As health care providers, we take our roles very seriously, and work diligently to ensure that our patients receive nothing less than the very best care possible," she said. "When we fall short, it's vital that we learn from that experience to ensure it never occurs again."
The "abnormal occurrence" at Intermountain vwill be part of an annual report that federal regulators deliver to Congress later this spring.
The NRC includes an accident or event in the report if it "involves a major reduction in the degree of protection of public health and safety." Abnormal occurrences can include exposures to or releases of regulated radioactive materials, faulty safety-related equipment; or problems at NRC-licensed facilities, including reactors.
Last year's report, for fiscal year 2011, included 23 events involving radioactive materials, as well as one event at a commercial nuclear power plant.
The last time a Utah facility was included in the report was in 2006, when a hyperthyroidism patient accidentally received a dose of iodine-131 twice as potent as the prescribed dose. Two similar therapy-related events occurred at Utah hospitals in 2005, one at LDS Hospital and the other at University Hospital.